advertisement
Question
Posted by: Dizzy | 2011-01-14

RE: Depressed and Stressed

Hi Doc,

I have been through many years of depression as well as many years of self mutilation. I was on alot of happy pills chill pills coping pills and all but now i have been off them since the 1st of January 2011 and feel better about myself. No withdrawl symptoms just insomnia at night. The problem is i am feeling very light headed and then very heavy headed is this caused due to the stopping of these pills. I also get very angry very quickly and want to kill the people around me but then i maintain myself. My mom and i get into fights about everything on a daily basis and it really putting strain on me. Last weekend i took 13 antihistamines phenigans 25mg and slept the whole weekend because i didn''t want to hear her bickering. However with regards to the self mutilation i have 200 scars on my body and of late on my arms and wrists and that. The problem comes in now that there are a lot of questions from people. People at work i have told them not too ask however when i go on a date with a guy or something i have tried hiding it and they still see it like if i pull my sleeve up or something by accident then it becomes a huge issue and the guy runs for the hills. If i wear a short blouse they immediately see the cuts and scars and then the whole date turns sour and we end up talking about it the whole night and then the guy thinks i am nuts and off he goes. Tonight i am meeting a stunning guy and i really do like him however i have never told him about my skeletons and thank goodness in Pta and Jozi it is storming so i have all the more reason to cover up so he wont see marks but what do i do tell him. If some people ask i say i have a skin disorder or i went motor cross racing and fell off the bike onto a thorn tree or something like that. The self mutilating has stopped although i feel the urge every now and then to self mutilate as it gives me a sense of importance being in charge of something and it also let my adrenalin pump. Your help would be appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

If you can check back in the archives of this forum, I have often discussed self-mutilation / cutting, with a number of people.
Sounds like you've done well to get off the pills, especially if they were no especially helpful.
I can't comment on whether the symptoms you describe could be due to stopping the pills, as its a complex matter depending on which pills at which doses, how long each was taken, and exactly how each was stopped, at what pattern of reuced doses over what length of time. But of course it's possible.
Iritability and anger can also be a reaction to stopping such drugs after one's brain has gotten used to them.
The antihistamines are also sedative, and not only are overdoses a bad idea, but after taking a subtaantial amount, stopping THEM suddenly can also cause light-headedness, irritability, etc.
If you have genuinely stopped the self-mutilation, congratulations. That's a considerable achievement ; and work hard to matintain that status, and don't relapse into cutting again.
A counsellor could help usefully to both continue in this path, but to work on better ways of dealing with the scarring risiduals from the cutting, and how best to explain it to others. Of course the longer you go without cutting, they more they can fade ( maybe aided by using bio-oil or some such help )
A counsellor, especially if working with modern proven methods like CBT ( Cognitive-Behaviour Therapy ) can help you find far better and more effective and lasting ways of feeling important and in control, than cutting - as well as better ways of handling conflict such as with your mom.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: cybershrink | 2011-01-15

If you can check back in the archives of this forum, I have often discussed self-mutilation / cutting, with a number of people.
Sounds like you've done well to get off the pills, especially if they were no especially helpful.
I can't comment on whether the symptoms you describe could be due to stopping the pills, as its a complex matter depending on which pills at which doses, how long each was taken, and exactly how each was stopped, at what pattern of reuced doses over what length of time. But of course it's possible.
Iritability and anger can also be a reaction to stopping such drugs after one's brain has gotten used to them.
The antihistamines are also sedative, and not only are overdoses a bad idea, but after taking a subtaantial amount, stopping THEM suddenly can also cause light-headedness, irritability, etc.
If you have genuinely stopped the self-mutilation, congratulations. That's a considerable achievement ; and work hard to matintain that status, and don't relapse into cutting again.
A counsellor could help usefully to both continue in this path, but to work on better ways of dealing with the scarring risiduals from the cutting, and how best to explain it to others. Of course the longer you go without cutting, they more they can fade ( maybe aided by using bio-oil or some such help )
A counsellor, especially if working with modern proven methods like CBT ( Cognitive-Behaviour Therapy ) can help you find far better and more effective and lasting ways of feeling important and in control, than cutting - as well as better ways of handling conflict such as with your mom.

Reply to cybershrink
Posted by: John | 2011-01-14

Hi, maybe this might work for you:
Instead of mutilating yourself, take that urge and redirect it into something positive. Try exercising. Seriously, it will give you that feeling of being in charge and give a good adrenalin rush. The more strenuous the exercise, the better. It might be worth a try.

Reply to John

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement